Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2010 Dec;6(4):424-6. doi: 10.1007/s13181-010-0079-5.

Seizure and coma following Kratom (Mitragynina speciosa Korth) exposure.

Author information

  • 1Department of Emergency Medicine, SUNY Upstate Medical University, Upstate New York Poison Center, 250 Harrison Street, Syracuse, NY 13210, USA. nelsenj@upstate.edu

Abstract

Reports of toxicity secondary to Kratom are rare and lack of diagnostic testing in human specimens has prevented confirmatory explanation of observed clinical effects. We present a novel case of serious human toxicity following Kratom use confirmed via quantitative analysis of urine by high performance liquid chromatography coupled to electrospray tandem mass spectrometry. A 64 year-old male was witnessed to have a seizure at home following kratom consumption. Upon arrival to the emergency department (ED), the patient was unresponsive. While in the ED, the patient sustained a second seizure. He was intubated to protect his airway. The remainder of his hospital course was uneventful. A urine specimen was collected shortly after admission and sent for analysis. The mitragynine concentration in the urine was 167 ± 15 ng/ml. We report a rare case of Kratom toxicity characterized by a seizure and coma confirmed by urinary analysis of mitragynine by high performance liquid chromatography coupled to electrospray tandem mass spectrometry. The proposed mechanism for this reaction is unclear but suggested mechanisms include adenosine binding or stimulation of adrenergic and/or serotonergic receptors similar to tramadol.

PMID:
20411370
[PubMed - indexed for MEDLINE]
PMCID:
PMC3550469
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk